Compounded medications are prepared by pharmacists specially trained and are usually prepared for patients who have allergies or who need a medication in a certain form factor (e.g., liquid vs. tablet) or with a certain formulation. Since these medications are prepared for people with allergies, I certainly never expected to react to a compounded medication I was given!

Back in October 2016, I had another appointment with my gastroenterologist. I shared with her about all the issues I was having trying to avoid trace wheat and gluten exposure and how hard it was to avoid it. I gave her some specific examples of things I uncovered, and she was surprised by my level of sensitivity. She told me about a medication she sometimes prescribes called cromolyn sodium. It’s taken before meals, and it works by preventing the release of histamine rather than by blocking its effects, which is how Benadryl and Zantac work. Some of her patients have had success with it, so she thought it may help me also. She said I would have to get it through a compounding pharmacy, and she had a local pharmacy fill the prescription. Someone at the pharmacy contacted me later to get my information and collect payment.  The pharmacy didn’t file insurance, so I had to pay around $250 out-of-pocket for it.  The pharmacist then put together my prescription and shipped it to me through the mail. I got it a couple of days later.

The day after I received the medication was when I started using it. I noticed feeling a little off at first but didn’t really think anything of it. Later in the afternoon, I ended up taking antihistamines due to what I thought was an exposure from the food I ate at lunch. At the end of the day, I took another dose of the cromolyn sodium before I left, to give it time to get where it needed and to start working before I ate supper at home. I didn’t notice anything else that felt wrong the rest of that day.

The next day, I noticed increasing symptoms and ended up taking antihistamines during the day. Again, I blamed the food I’d eaten. Also, I took another dose of the medication before leaving work to go home. However, by the time I got home, I was feeling miserable. I was nauseous and afraid I was coming down with something. Wondering if my symptoms from the past couple of days could have been from the cromolyn sodium, I decided to take another dose of antihistamines to see if they would work. As the evening wore on, I felt better. I began to suspect strongly that the new prescription was to blame for my symptoms. It could have been that the antihistamines I had taken the previous day were still working when I took the capsules before leaving work, which is why I never noticed symptoms then. I decided to stop taking the medication. After taking my vitamins that night, I felt symptomatic again. I’d been taking the cromolyn sodium capsules in the morning before leaving for work, and I’d pour them in the same bowl with my other pills and capsules. Many times, I would pour out more than I’d need, and I’d put the extras back in their containers. Also, I don’t normally wash the bowl I use to hold the pills unless necessary. The cromolyn sodium capsules would have definitely been in contact with the bowl. Extra pills may have touched the capsules as well as the bottom of the bowl. The prescription capsules spoiled my vitamins and supplements. I had to give them away or throw them out and go out and buy replacements. I wrote a nice, lengthy e-mail to the pharmacy telling them the situation with the capsules and that I would not be using them. I asked about the possibility of a refund. Someone at the pharmacy got back to me and said he could give a partial refund. I never did file anything with my insurance, so the funds just went back into my checking account. My gastroenterologist gave me the piece of paper that had the prescription and her signature on it, so I took it to a local pharmacy to see if there was any way I could get the medication without compounding, and the pharmacy technician couldn’t even find the medication in their database. I just decided I would continue on as I’ve always done without the medication.

Later on, I decided, out of curiosity, to test some of the capsules using a gluten testing kit. I ordered a testing kit online and had some time on an afternoon to run a test on them. I poured powder from several of the capsules into a bowl and then scooped an appropriate amount of

The result on the test strip corresponds to the item in the key on the far left, the item indicating the result was negative.

the powder into a test tube provided in the test kit. Following the instructions, I prepared the sample and inserted a test strip. The test results came back negative. I never got a chance to run another test to see if this result could be duplicated or if I’d get something different. This just goes to show that if you’re very sensitive, you may not be able to rely on a testing kit to inform you whether or not a food or other consumable item is safe.

I went back to my gastroenterologist for a follow-up appointment last week, and I told her that I had to stop taking the medication because it had gotten contaminated somehow. At this point in time, I’d been doing a lot better. I’d dealt with the sources of recurrent exposure and had gotten to the point where I was rarely having to take my antihistamines. We both agreed that the medication was unnecessary. I left the bottle of pills with her to do with as she saw fit.

Compounded medications are used routinely by those who have allergies or who need their medications formulated a certain way. I would think anyone compounding a medication would know to take the proper care to make sure a medication was safe for a person with allergies. The pharmacist who talked with me about the medication could think of no way that the medicine could have been contaminated. The only thing that seems to make sense is that the powder placed into the capsules may have arrived at the pharmacy contaminated. I’m not sure what it would take to find out the true source of the contamination. While it definitely could have happened through my own carelessness, I’d learned over time to be so careful handling my pills that I thought it seemed very unlikely.  It had been months since the last time I had issues with my supplements, and it was due to a contaminated calcium supplement, not due to something I’d done.  What I plan to do in the future concerning any new prescription is to try to get the medication without compounding if at all possible and only go with compounding as a last resort.

Compounded medications seem to be about as risky as food you would get at the store or food that you would order at a restaurant. A certain amount of trust has to be placed in the manufacturer or individual preparing your food or medication. It may end up being safe, or it may not. You have to take as many precautions as possible to make sure something is safe, by checking ingredients, talking to the person preparing your food or medication, etc., but you also have to keep in mind that a reaction can still happen, and you have to be ready and prepared in case it does.


If you like this post, please consider subscribing by e-mail and/or grabbing the RSS feed.  You may also choose to follow me or connect with me on Facebook, Twitter, LinkedIn, and Google+ to read my latest posts there.  You can find all these options in the sidebar.  Also, please consider sharing this post to your favorite social media sites.  Thanks!

Leave a Reply

Your email address will not be published. Required fields are marked *

Post Navigation